Tennessee, 2020Tornado and Flood in Tennessee, February 12, 2020
February 12, 2020 · NWS OHX · 18 events in 10 counties and zones
Just one week after severe storms brought 6 tornadoes and significant flooding to southern and eastern Middle Tennessee, another storm system spawned another round of severe weather and heavy rainfall in the same areas on February 12th. A line of strong to severe thunderstorms called a QLCS (Quasi-Linear Convective System) developed during the afternoon hours across southwest Middle Tennessee…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $116,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Just one week after severe storms brought 6 tornadoes and significant flooding to southern and eastern Middle Tennessee, another storm system spawned another round of severe weather and heavy rainfall in the same areas on February 12th. A line of strong to severe thunderstorms called a QLCS (Quasi-Linear Convective System) developed during the afternoon hours across southwest Middle Tennessee and northern Alabama, then moved northeast producing widespread straight-line wind damage and one confirmed tornado in Lawrence County. In addition, heavy rainfall caused more flooding in many parts of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 12, 2:15 PM CST, 2 hours 52 minutes earlier.
Area forecast discussion, Feb 12, 2:15 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
215 PM CST Wed Feb 12 2020
.DISCUSSION...
The severe weather threat for this afternoon and evening still
exists, but with surface temperatures still in the 40s for most
areas low level instability is lacking which is a big hurdle to
overcome. The southern portions of the mid-state still have the
best chance as the slightly warmer air across northern Alabama
where mid-upper 50s temperatures with low-mid 50s dewpoints are
noted might creep in through the evening hours. VIS satellite
imagery indicates cloud cover is thinner from central Mississippi
through central Alabama, so mixing there has been better. NAM/GFS
forecast soundings for today depicted a strong inversion that only
gives way when the line of storms moves through this evening, so
a lack of building low level instability and marginal shear will
not be enough for a significant severe weather event. The concern
for flash flooding this evening still exists as rainfall rates of
2 inches per hour will be likely, and with saturated grounds
runoff will be significant so smaller creeks and streams will rise
quickly. Current radar trends over western Tennessee show mostly
40-50dBZ, but the precipitation band is narrow and progressive so
rainfall amounts around an inch to possibly 2 inches can be
expected, with amounts in excess of 2 inches less likely.
After the front pushes through tonight some lingering light rain
shower activity, mostly cloudy skies, and stiff northwest winds
ushering in cold air will make for an unpleasant winter day on
Thursday. The cold air advection continues into Friday, where
highs will stuggle to break 40 degrees, and lows Friday morning
and Saturday morning could bottom out in the upper teens. A return
flow gradually develops and light rainfall could return as early
as Sunday, but more likely on Monday and Tuesday as isentropic
ascent and moisture increase. Next week does have some uncertainty
with just how much rain is possible, but the trend with both the
ECMWF and GFS has been for lesser amounts of rainfall which will
help our overall flood risk to continue to decrease through the
week. Both models show a front pushing through at some point, and
the other trend to watch is how soon the cold air advection
arrives and when the moisture leaves. It is possible some of the
precipitation may be in a non-liquid form, so for those wishing
for more winter be sure to watch this trend.
&&
.AVIATION...
18Z TAF DISCUSSION.
Poor flying conditions as low ceilings and showers move through
the area this afternoon and overnight. A lull in shower activity
is expected early in the afternoon, but heavier rain and a few
strong to severe storms are possible from 23z to 06z this evening.
Best storm potential is at CSV, but MQY and BNA could see a few
nearby storms early in the evening. Gusty southerly surface winds
expected later today and overnight. Winds aloft will be quite
strong as the low level jet increases over Middle Tennessee.
Mentioned the wind shear for a few hours this afternoon and night.
Precip will move out and allow for some improvements on Thursday
morning, but winds will remain gusty and out of the northwest
through end of TAF period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 42 44 21 35 21 / 100 30 0 0 0
Clarksville 38 40 16 32 19 / 100 20 0 0 0
Crossville 44 45 20 34 19 / 90 60 0 0 0
Columbia 42 44 20 37 20 / 100 40 0 0 0
Lawrenceburg 43 45 21 37 20 / 100 40 0 0 0
Waverly 38 41 18 34 21 / 100 30 0 0 0
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 6 PM CST this evening through late
tonight for Cumberland-Fentress-Grundy-Overton-Pickett-Putnam-
Van Buren-Warren-White.
Flash Flood Watch through late tonight for Bedford-Cannon-
Cheatham-Clay-Coffee-Davidson-De Kalb-Dickson-Giles-Hickman-
Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-
Montgomery-Perry-Robertson-Rutherford-Smith-Stewart-Sumner-
Trousdale-Wayne-Williamson-Wilson.
&&
DISCUSSION......05
AVIATION........11
Hazardous weather outlook, Feb 12, 5:16 AM CST, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
516 AM CST Wed Feb 12 2020
TNZ005>011-023>034-056>066-075-077>080-093>095-131245-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
516 AM CST Wed Feb 12 2020
This Hazardous Weather Outlook is for portions of Middle
Tennessee.
.DAY ONE...Today and Tonight
Showers and thunderstorms will be on the increase today. By late
this afternoon and evening, strong to severe thunderstorms will be
possible, mainly across southern middle Tennessee and the Plateau.
Damaging winds and an isolated tornado or two will be possible.
Additionally, given the already wet conditions, flash flooding
and the flooding of rivers and streams will be an ongoing
possibility as well. Keep in mind, A Flash Flood Watch has been
issued for the mid state during this time period.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed on Wednesday afternoon
and into Thursday morning for potential flooding and
for strong to severe thunderstorms Wednesday afternoon
and evening.
21
In the hours before
Special weather statement, Feb 12, 4:22 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Nashville TN
422 PM CST Wed Feb 12 2020
TNZ056-058-093-094-122300-
Lawrence TN-Wayne TN-Lewis TN-Perry TN-
422 PM CST Wed Feb 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEWIS...WAYNE...
WESTERN LAWRENCE AND SOUTHWESTERN PERRY COUNTIES UNTIL 500 PM CST...
At 421 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Olive Hill to near Pineflat.
Movement was east at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Waynesboro, Collinwood, Clifton, Westpoint, Iron City, Cypress Inn,
Flatwoods and Lutts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3547 8802 3548 8800 3549 8743 3500 8757
3501 8798 3529 8798 3530 8800 3530 8802
3533 8802 3535 8801 3536 8802 3539 8802
3539 8799 3541 8797 3542 8802 3543 8804
TIME...MOT...LOC 2221Z 262DEG 27KT 3543 8800 3500 8819
10Special weather statement, Feb 12, 4:50 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Nashville TN
450 PM CST Wed Feb 12 2020
TNZ025-057>061-093>095-122330-
Hickman TN-Lawrence TN-Wayne TN-Williamson TN-Dickson TN-Lewis TN-
Maury TN-Giles TN-Marshall TN-
450 PM CST Wed Feb 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...EASTERN WAYNE...
SOUTHEASTERN DICKSON...NORTHWESTERN MARSHALL...LAWRENCE...MAURY...
WILLIAMSON...GILES AND EASTERN HICKMAN COUNTIES UNTIL 530 PM CST...
At 449 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near White Bluff to 10 miles northwest of
Underwood-Petersville. Movement was east at 60 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Franklin, Columbia, Lawrenceburg, Pulaski, Hohenwald, Centerville,
Brentwood, Spring Hill, Nolensville, Forest Hills, Mount Pleasant,
Oak Hill, Thompson's Station, Loretto, Burns, Collinwood, Fairview,
Summertown, St. Joseph and Minor Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3501 8791 3608 8728 3604 8706 3599 8704
3605 8693 3604 8679 3597 8662 3500 8707
TIME...MOT...LOC 2249Z 270DEG 50KT 3607 8721 3500 8781
10Event by event
16 thunderstorm wind, 1 tornado, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Maury
- When
- February 12, 5:07 PM CST
- Where
- Maury County, 2.27 mi ENE of Hampshire
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 35.610, -87.261
Trees were blown down on Highway 412 near Taylors Store Road.
Thunderstorm Wind, Maury
- When
- February 12, 5:08 PM CST
- Where
- Maury County, 2.19 mi WSW of Cross Bridges
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 35.609, -87.257
Cedar trees were blown down at Cedar Hill Cemetery east of Hampshire.
Thunderstorm Wind, Maury
- When
- February 12, 5:11 PM CST
- Where
- Maury County, 0.86 mi WSW of Cross Bridges
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.617, -87.235
Trees and power lines were blown down on Booker Ridge Road, Booker Farms Road, and Hampshire Pike.
Thunderstorm Wind, Lawrence
- When
- February 12, 5:19 PM CST to 5:32 PM CST
- Where
- Lawrence County, 0.3 mi NW of Peppertown to 1.89 mi NNE of Peach
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 35.003, -87.404
A large 11.25 miles long by 1.25 miles wide downburst struck southeastern Lawrence County from the Alabama border northeastward through the Five Points area to the Giles County line. Numerous trees and power lines were blown down in this area, several barns and outbuildings were damaged or destroyed, and a few homes suffered minor roof damage. Winds were estimated up to 75 mph.
Tornado, Lawrence
- When
- February 12, 5:27 PM CST to 5:29 PM CST
- Where
- Lawrence County, 0.89 mi SSE of Upper Mockeson to 2.11 mi WNW of Peach
- Rating
- EF0
- Path length
- 1.89 mi
- Path width
- 100 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.058, -87.293
This EF-0 tornado touched down on Box Road just off of Blooming Grove Road where damage to several farm buildings occurred. The tornado continued northeast and damaged many large trees and tree branches before lifting near the intersection of Richardson Road and Revilo Road. Additional damage was reported on a farm near that intersection that included barn and roof damage before the tornado lifted.
Thunderstorm Wind, Giles
- When
- February 12, 5:41 PM CST to 5:51 PM CST
- Where
- Giles County, 1.75 mi ESE of Anthony Hill to 0.8 mi ENE of Five Pts
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.123, -87.090
A 10 mile long by 1 mile wide downburst struck southern Giles County from Nancy Green Ridge Road northeastward across Bethel Road and Highway 31 to around Highway 64 at Green Valley Road. Numerous trees were blown down, several barns and outbuildings were damaged or destroyed, and a few homes suffered minor roof damage. Winds were estimated up to 75 mph.
Thunderstorm Wind, Marshall
- When
- February 12, 5:50 PM CST
- Where
- Marshall County, Chapel Hill
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 35.630, -86.700
A few trees were blown down across Marshall County.
Thunderstorm Wind, Giles
- When
- February 12, 5:53 PM CST to 5:55 PM CST
- Where
- Giles County, 2.24 mi NE of Five Pts to 1.19 mi WNW of Frankewing
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.200, -86.919
A 1.8 mile long by 75 yard wide path of significant wind damage struck areas east of Pulaski from Britton Hollow Road northeastward along Gunter Hollow Road to Bunkhum Road. One home and a nearby barn suffered extensive roof damage on Britton Hollow Road, and dozens of trees were snapped and uprooted along Britton Hollow Road and on Gunter Hollow Road just east of Britton Hollow Road. Further to the east on Gunter Hollow Road, one barn was destroyed, two others suffered roof damage, and one home had minor roof damage, and more trees were blown down on Bunkhum Road. Winds were estimated up to 90 mph. Although the damage path was relatively concentrated and narrow, as well as associated with a velocity couplet on radar, the NWS storm survey team could not conclusively determine if this was a possible tornado.
Thunderstorm Wind, Giles
- When
- February 12, 5:55 PM CST
- Where
- Giles County, 1.29 mi NW of Frankewing
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.215, -86.884
One barn suffered roof damage along the west access road of I-65 and another barn had roof damage on Beech Hill Road.
Thunderstorm Wind, Giles
- When
- February 12, 5:59 PM CST
- Where
- Giles County, 3.34 mi NE of Frankewing
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.239, -86.834
Dozens of pine trees were blown down along Red Oak Lane near the Lincoln County border.
Thunderstorm Wind, Rutherford
- When
- February 12, 6:03 PM CST
- Where
- Rutherford County, 2.63 mi S of Murfreesboro
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.812, -86.422
Trees were blown down that blocked Barfield Road.
Thunderstorm Wind, Marshall
- When
- February 12, 6:06 PM CST
- Where
- Marshall County, 1.44 mi ENE of Delina
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.275, -86.725
Several trees were blown down on Delina Road on the Marshall County side and a barn was heavily damaged just across the Lincoln County line.
Thunderstorm Wind, Coffee
- When
- February 12, 6:35 PM CST
- Where
- Coffee County, Tullahoma
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 35.370, -86.230
Numerous trees, power lines, power poles, and railroad crossing bars were blown down across Tullahoma with many roads blocked. A restaurant on East Lincoln Street lost its metal roof and a fallen tree heavily damaged a mobile home on East Gizzard Street.
Thunderstorm Wind, Coffee
- When
- February 12, 6:53 PM CST
- Where
- Coffee County, 1.18 mi E of Manchester Spencer F
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 35.378, -85.949
Several power poles were snapped near the Thompson Hall community.
Thunderstorm Wind, Grundy
- When
- February 12, 6:57 PM CST
- Where
- Grundy County, 2.59 mi S of Marvin Chapel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 35.433, -85.863
Trees were blown down near the Skymont Scout Reservation and several power outages were reported throughout Grundy County.
Thunderstorm Wind, White
- When
- February 12, 7:21 PM CST
- Where
- White County, De Rossett
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 35.950, -85.300
Several trees were blown down with widespread power outages in eastern White County.
Thunderstorm Wind, Cumberland
- When
- February 12, 7:25 PM CST
- Where
- Cumberland County, 2.7 mi WNW of Browntown
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 35.966, -85.264
Several reports of trees down along the White County and Cumberland County line.
Flood, Dickson
- When
- February 12, 11:04 PM CST
- Where
- Dickson County, 2.24 mi WSW of Mt Sinai to 2.18 mi WSW of Mt Sinai
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.991, -87.439
A water rescue was conducted on Double Branch Road over the Piney River.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, February 12 to 13, 20202 deaths · 2 injured · $13,000 · 1 event
- Blizzard in South Dakota, February 12, 20201 death · 15 events
- Flood in Kentucky, February 12 to 26, 20201 death · 1 event
- Tornado and Damaging Winds in Alabama, February 12, 2020$2,000 · EF1 · 21 events
- Blizzard and Extreme Cold in Minnesota, February 12 to 13, 202040 events
- Damaging Winds and Strong Wind in Mississippi, February 12, 2020$54,000 · 3 events
- Extreme Cold in Iowa, February 12 to 13, 202034 events
- Winter Weather in Indiana, February 12, 20202 injured · $20,000 · 1 event
- Tornado and Damaging Wind in Alabama, February 12 to 13, 2020EF1 · 2 events
- Flash Flooding in Texas, February 12, 202025 events
- Extreme Cold in Minnesota, February 12 to 13, 202024 events
- Blizzard and Winter Weather in South Dakota, February 12, 202023 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879127, 879128, 879139, 879129, 879130, 879131, 879135, 879132, 879133, 879134, 879138, 879136, 879140, 879141, 879142, 879143, 879144, 879145.